West Virginia, 2010

Winter Storm in West Virginia, February 5 to 6, 2010

February 5 to 6, 2010 · NWS LWX · 10 events in 10 counties and zones

A potent area of low pressure strengthened over the central portion of the nation on the fifth of February. The storm system slowly moved through the Mid-Atlantic during the night of the 5th before redeveloping off the Mid-Atlantic coast on 6th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent area of low pressure strengthened over the central portion of the nation on the fifth of February. The storm system slowly moved through the Mid-Atlantic during the night of the 5th before redeveloping off the Mid-Atlantic coast on 6th. The storm system finally moved away from the area on the night of the 6th.

Strong high pressure continued to pump in plenty of cold air across the region for the entire event. Due to the slow movement of the storm, there was a prolonged period of precipitation. The storm system ushered in copious amounts of moisture from the Gulf of Mexico and the Atlantic Ocean. The deep moisture combined with the forcing from the storm system to bring a period of heavy precipitation to the area on the night of the 5th through the daytime hours on the 6th. Precipitation finally ended during the evening hours of the 6th as the storm system moved away. Most of the precipitation fell in the form of snow due to the cold air that was already in place.

Major snow accumulations were reported throughout the state of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 5, 2:51 AM EST, 6 hours 9 minutes earlier.

Area forecast discussion, Feb 5, 2:51 AM EST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 AM EST FRI FEB 5 2010

.SYNOPSIS...

HIGH PRESSURE WILL MOVE AWAY FROM THE MID-ATLANTIC COAST TODAY
WHILE LOW PRESSURE DEVELOPS ALONG THE SOUTHEAST COAST. THE LOW
WILL RAPIDLY INTENSIFY AS IT MOVES UP THE MID-ATLANTIC COAST
TONIGHT AND THEN SLOWLY OUT TO SEA SATURDAY. HIGH PRESSURE WILL
BUILD IN BEHIND THIS SYSTEM SUNDAY AND MONDAY. ANOTHER STORM
SYSTEM MAY IMPACT THE REGION TUESDAY.

&&

.NEAR TERM /TODAY/...

KUDOS TO THE MDLS WHICH HV BEEN PREDICTING A MAJOR MID ATLC STORM
FOR AT LEAST THE PAST 5 DAYS. ALSO KUDOS TO PRVS SHIFTS WHO DID
ALL THE HVY LIFTING W/ REGARD TO THE UPCOMING STORM...OUR ROLE TNGT
HAS BEEN MINOR TOUCH UPS.

WRNGS ARE ALREADY IN PLACE...AND RMN UNCHGD. WE DID UP THE SNOW
TOTALS SLTLY AT HIGHER ELEVS... WHERE INXS OF 30" MAY OCCUR BTWN
FRI MRNG AND LATE SAT. OTHER IMPORTANT CONSIDERATION WAS WHETHER
TO UP THE COUNTIES AGAINST THE BAY TO BLZRD WRNG. AFTER CONFERENCE W/
PHL...WHO ALTHO ISSUED FOR DE (ON THE CST) BUT NOT FOR THEIR MD
COUNTIES E OF THE BAY...WE'VE DECIDED TO HOLD. "NR BLZRD" WRDG WL
RMN IN THE WRNG. THESE CONDS WOULDN'T HAPPEN B4 TNGT
REGARDLESS...WHICH WL GIVE DAYSHIFT TIME TO EVALUATE FURTHER.

&&

.SHORT TERM /TONIGHT/...

TNGT..WHEN CSTL LOW DEEPENS RAPIDLY E OF ORF...CONDITIONS WL
DETERIORATE TO XTRMLY POOR. TRAVEL SHOULD BE DISCOURAGED IN ALL
BUT THE MOST XTRM CASES. W/ STRONG UVV'S OVRNGT SNOWFALL RATES OF
1-2" PER HR WL BE COMMON ACROSS THE CWA. LOW TEMPS M20S HIGHLANDS
TO A30 ON THE CST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

STRONG SURFACE LOW OFF THE MID-ATLANTIC COAST WILL GRADUALLY MOVE
OUT TO SEA SATURDAY. THE UPPER-LEVEL LOW ASSOCIATED WITH THIS SYSTEM
WILL MOVE ACROSS OUR CWA...BRINGING MORE SNOW TO THE REGION. AS THE
LOW PRESSURE DOES DEPART OUT TO SEA...NORTHERLY WINDS BEHIND THE LOW
WILL BRING COLDER CONDITIONS ALONG WITH BLOWING AND DRIFTING SNOW.
TEMPERATURES WILL FALL THROUGH THE 20S SATURDAY AFTERNOON ACROSS
MOST LOCATIONS...BUT COLDER IN THE MOUNTAINS.

HIGH PRESSURE WILL BUILD OVER THE REGION SATURDAY NIGHT...BRINGING
AN END TO ANY LEFTOVER SNOW DURING THE EVENING HOURS. WILL CONTINUE
WITH THE WINTER STORM WARNING UNTIL 10 PM. MUCH COLDER CONDITIONS
ARE EXPECTED OVERNIGHT SATURDAY WITH TEMPERATURES IN THE SINGLE
DIGITS AND TEENS.

HIGH PRESSURE WILL BRING DRY AND COLD CONDITIONS SUNDAY AND MONDAY.
THE NEXT STORM SYSTEM MAY IMPACT THE REGION TUESDAY. HIGH PRESSURE
WILL BUILD OVERHEAD FOR THE MIDDLE OF THE WEEK.

&&

.AVIATION /TODAY THROUGH TUESDAY/...

CGIS/VSBYS WL BEGIN THE MRNG AOA VFR LVLS AT MAJOR AIRPORTS...
DIMINISHING TO MVFR THIS MRNG AS LGT SNOW DVLPS...THEN IFR BY LATE
AFTN...AND FINALLY VLIFR THRUT TNGT.

IFR/SUBIFR CIGS AND VSBYS EXPECTED SATURDAY WITH SNOW AND BLOWING
SNOW. NORTH WINDS WILL GUST UP TO 25 KNOTS. HIGH PRESSURE WILL
APPROACH THE TERMINALS SATURDAY NIGHT...BRINGING AN END TO THE
SNOWFALL ALONG WITH VFR CIGS/VSBYS. WINDS WILL SLOWLY DIMINISH AS
WELL. HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH MONDAY. ANOTHER
STORM SYSTEM MAY IMPACT THE TERMINALS TUESDAY.

&&

.MARINE...

LGT WINDS THIS MRNG...INCRSG TO SCA VALUES IN THE LOWER BAY/PTMC
THIS AFTN. AS LOW PRES INTENSIFIES E OF ORF TNGT TO GALE ON THE
ENTIRE BAY AND LOWER PTMC TNGT...AND STRONG SCA ON THE UPPER PTMC.
HVY SNOWFALL/BLSN WL REDUCE VSBY TO 1/4 MILE. ALL CRAFT SHOULD
STAY IN PORT AFTR LATE AFTN TDA.

LOW PRESSURE WILL SLOWLY MOVE OUT TO SEA SATURDAY...BUT THE PRESSURE
GRADIENT WILL REMAIN STRONG BETWEEN THIS LOW AND APPROACHING SURFACE
HIGH FROM THE MIDWEST. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR
THE UPPER TIDAL POTOMAC AND A GALE WARNING REMAINS IN EFFECT FOR THE
LOWER TIDAL POTOMAC AND CHESAPEAKE BAY THROUGH SATURDAY.

HIGH PRESSURE WILL SLOWLY BUILD TOWARD THE WATERS OVERNIGHT SATURDAY
AND SUNDAY. WINDS WILL DIMINISH...BUT SCA WIND GUSTS ARE STILL
LIKELY ACROSS PORTIONS OF THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC. HIGH PRESSURE WILL BUILD OVERHEAD MONDAY BEFORE ANOTHER
STORM SYSTEM POSSIBLY IMPACTS THE WATERS TUESDAY.

&&

.TIDES/COASTAL FLOODING...

AT THE MOMENT TIDES ARE AT OR STLY ABV NRML..BUT NOTHING ALARMING.
W/ STRONG NE FLOW XPCTD TO DVLP LATE THIS AFTN AND TNGT THIS WL
PREVENT WATER FM DRAINING AND CAUSE MINOR CSTL FLDG TNGT. LATER
SHIFTS WL MONITOR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR DCZ001.
MD...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR MDZ003>007-009>011-013-014-016>018-501-502.
VA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR VAZ028-031-042-052>057-501-502.
     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR VAZ021-025>027-029-030-036>040-050-051.
WV...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR WVZ050>053-503-504.
     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 10 PM EST
     SATURDAY FOR WVZ054-055-501-502.
MARINE...GALE WARNING FROM 6 PM THIS EVENING TO 6 PM EST SATURDAY FOR
     ANZ530>534-537>543.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 PM EST THIS
     EVENING FOR ANZ533-534-537-541>543.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST
     SATURDAY FOR ANZ535-536.

&&

PRODUCTS...WOODY!/BJL/RDH
Hazardous weather outlook, Feb 5, 5:19 AM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 AM EST FRI FEB 5 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
519 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING AT 10 AM THIS
MORNING. NEAR BLIZZARD CONDITIONS ARE EXPECTED TONIGHT. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /WSWLWX/ FOR FURTHER
DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC
AND CHESAPEAKE BAY SOUTH OF NORTH BEACH THIS AFTERNOON. A GALE
WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE UPPER TIDAL POTOMAC
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING CONTINUES UNTIL 10 PM SATURDAY. NEAR
BLIZZARD CONDITIONS ARE EXPECTED SATURDAY. TOTAL SNOW
ACCUMULATIONS OF 18 TO 24 INCHES ARE EXPECTED. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE /WSWLWX/ FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY FOR THE
UPPER TIDAL POTOMAC. A GALE WARNING REMAINS IN EFFECT THROUGH
SATURDAY FOR THE LOWER TIDAL POTOMAC AND THE CHESAPEAKE BAY. A
SMALL CRAFT ADVISORY WILL LIKELY BE WARRANTED FOR PORTIONS OF THE
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE WARRANTED LATER TODAY. PLEASE BE
PREPARED TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
519 AM EST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE POTOMAC HIGHLANDS AND
CENTRAL SHENANDOAH VALLEY BEGINNING AT 7 AM. A WINTER STORM
WARNING IS IN EFFECT FOR EASTERN WEST VIRGINIA...THE NORTHERN
SHENANDOAH VALLEY...AND WESTERN MARYLAND BEGINNING AT 10 AM. NEAR
BLIZZARD CONDITIONS ARE EXPECTED TONIGHT. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE /WSWLWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM SATURDAY. TOTAL
SNOW ACCUMULATIONS OF 18 TO 28 INCHES ARE EXPECTED WITH NEAR
BLIZZARD CONDITIONS SATURDAY. AT HIGHER ELEVATIONS TOTALS MAY
EXCEED 30 INCHES. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /WSWLWX/ FOR FURTHER DETAILS. PLEASE MONITOR THE LATEST
FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE BE PREPARED
TO RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Pendleton

When
February 5, 9:00 AM EST to February 6, 5:00 PM EST
Where
Pendleton forecast zone
Reported by
Unknown

Snowfall was estimated to be over two feet across the county.

Winter Storm, Eastern Grant

When
February 5, 9:00 AM EST to February 6, 5:00 PM EST
Where
Eastern Grant forecast zone
Reported by
Unknown
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall was estimated to be over two feet across the central and eastern portion of the county.

Winter Storm, Berkeley

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Berkeley forecast zone
Property damage
$17,000
Reported by
Trained Spotter
Coordinates
39.464, -78.027 (the zone’s center; the record gives no point)

Snowfall amounts between 23 and 30 inches were received across the county.

A local newspaper reported power outages across the county. There was also a report of a roof collapse due to the weight of the snow in southern Berkeley County.

Winter Storm, Morgan

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
39.560, -78.258 (the zone’s center; the record gives no point)

Snowfall totaled up to 29.5 inches near Smith Crossroads.

Winter Storm, Hampshire

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Hampshire forecast zone
Reported by
Trained Spotter
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Snowfall totaled up to 33.5 inches near Bloomery and 33.0 inches near Romney.

Winter Storm, Hardy

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Hardy forecast zone
Reported by
Trained Spotter
Coordinates
39.008, -78.858 (the zone’s center; the record gives no point)

Snowfall totaled up to 24.0 inches near McNeill.

Winter Storm, Jefferson

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Jefferson forecast zone
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.308, -77.863 (the zone’s center; the record gives no point)

Snowfall totaled up to 28.0 inches near Rippon. Snowfall reports between 25 and 27 inches were received across the rest of the county.

A local newspaper reported power outages across Jefferson County.

Winter Storm, Eastern Mineral

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Eastern Mineral forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall totaled up to 29.2 inches in Keyser.

Power outages were reported across the central and eastern portion of the county by a local newspaper. Two porch roofs also collapsed due to the weight of the snow.

Winter Storm, Western Grant

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

A snowfall amount of 33.0 inches was received from Bayard.

Winter Storm, Western Mineral

When
February 5, 10:00 AM EST to February 6, 5:00 PM EST
Where
Western Mineral forecast zone
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

Snowfall was estimated to be over two feet across the western portion of Mineral County.

Power outages were reported across the western portion of the county by a local newspaper.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215266, 215267, 215259, 215260, 215261, 215262, 215263, 215264, 215265, 215543.